DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194283

Euglycemic diabetic ketoacidosis: another masquerader!

Bhargavi Kumar, Saravanan Thangavelu, Rajgokul Prabhakar

Abstract


Euglycemic ketoacidosis is defined by the triad of euglycemia, metabolic acidosis and ketonemia or ketonuria. In the current era of diabetic management, it is a serious concern with the usage of sodium glucose co-transporter 2 (SGLT2) inhibitors potentiated by a number of precipitating agents. Empagliflozin though a novel oral hypoglycemic agent in this category may also lead to this potential complication. Here we report a 59 year old male, type 2 diabetic who was on empagliflozin and presented with euglycemic ketoacidosis after a binge of alcohol.

 


Keywords


Empagliflozin, SGLT2 inhibitor, Type 2 diabetes, Euglycemic ketoacidosis

Full Text:

PDF

References


Rosenwasser RF, Sultan S, Sutton D, Choksi R, Epstein BJ. SGLT 2 inhibitors and their potential in treatment of Diabetes, Diabet Metabol Syndrome Obes. 2013;6:453-67.

U.S. Food and Drug Administration. Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood, 2015. Available at: http://www.fda.gov/downloads/Drugs/Drugsafety/UCM446954. Accessed on 05 October 2018.

Munro JF, Campbell IW, McCuish AC, Duncan LJ. Euglycaemic diabetic ketoacidosis. Br Med J. 1973;2:578-80.

Miles JM, Gerich JE. Glucose and ketone body kinetics in diabetic ketoacidosis. Clin Endocrinol Metab. 1983;12:303-19.

Zinman B, Wanner C, Lachin JM, Fitchett D, Bluhmki E, Hantel S, et al. Empagliflozin, cardiovascular outcomes, and mortality in type 2 diabetes (EMPA-REG OUTCOME). New Engl J Med. 2015;373:2117-28.

Rosenstock J, Ferrannini E. Euglycemic diabetic ketoacidosis: a predictable, detectable, and preventable safety concern with SGLT2 inhibitors. Diab Care. 2015;38(9):1638-42.

Gammons T, Counselman FL. Sodium-glucose cotransporter-2 induced diabetic ketoacidosis with minimal hyperglycemia. Clin Practice Cases Emerg Med. 2018;2(1):47-50.

Candelario N, Wykretowicz J. The DKA that wasn't: a case of euglycemic diabetic ketoacidosis due to empagliflozin. Oxford Med Case Report. 2016;2016(7):144-6.